Arizona, 2012

Damaging Wind in Arizona, March 18, 2012

March 18, 2012 · NWS PSR · 1 event in 1 county or zone

During the morning hours on March 18th, a vigorous cold front raced eastward across the central Arizona deserts. The front was associated with a cold, wet Pacific upper level low pressure system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

During the morning hours on March 18th, a vigorous cold front raced eastward across the central Arizona deserts. The front was associated with a cold, wet Pacific upper level low pressure system. The upper low moved into Arizona during the day on March 18th, and the air mass became unstable. Isolated thunderstorms developed in the greater Phoenix area during the afternoon and evening hours, and a few of them produced strong and gusty winds in excess of 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Mar 18, 3:00 PM MST, 4 hours 14 minutes earlier.

Area forecast discussion, Mar 18, 3:00 PM MST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
300 PM MST SUN MAR 18 2012

.SYNOPSIS...
A STRONG STORM SYSTEM WILL CONTINUE TO PRODUCE LOWER ELEVATION RAIN
SHOWERS AND HIGHER ELEVATION SNOW THROUGH MONDAY. CLEARING AND
WARMER WEATHER CAN BE EXPECTED TUESDAY...WITH MUCH WARMER WEATHER
WEDNESDAY THROUGH SATURDAY.

&&

.DISCUSSION...

...GUSTY WINDS TO PERSIST INTO THIS EVENING ACROSS SOUTHEASTERN
CA...AND SOUTHWESTERN AND SOUTH-CENTRAL AZ...
...ISOLATED STORMS CONTAINING SMALL HAIL STILL POSSIBLE THROUGH LATE
AFTERNOON...

ATMOSPHERE DID IN FACT DESTABILIZE RAPIDLY THIS MORNING...RESULTING
IN WIDESPREAD SHOWERS...MANY CONTAINING GRAUPEL AND PEA-SIZED HAIL
ACROSS THE PHOENIX METRO AREA THIS AFTERNOON. SOME SPOTS IN THE
VALLEY HAVE EVEN SEE ACCUMULATING GRAUPEL. CONVECTION WAS AIDED BY
THE LOW-LEVEL CONVERGENCE BETWEEN THE EAST VALLEY DOWNSLOPE FLOW AND
THE MOIST SOUTHWESTERLY SYNOPTIC FLOW ACROSS THE SOUTHWEST DESERTS.
ACTIVITY WILL DISSIPATE EARLY THIS EVENING IN THE LOWER DESERTS BUT
WILL PERSIST ACROSS THE HIGHER TERRAIN AS THE FLOW REMAINS UPSLOPE.
WITH TEMPERATURES FALLING OVERNIGHT...SNOW LEVELS WILL DROP STEADILY
FROM AROUND 4000 FT TO 2500 FT MONDAY MORNING. WINTER STORM WARNING
WAS REFINED TO ONLY INCLUDE ELEVATIONS ABOVE 5000 FT...THOUGH UP TO
AN INCH OF SNOW IS POSSIBLE OVERNIGHT NEAR GLOBE. GUSTY WINDS WILL
ALSO REMAIN A CONCERN THROUGH THIS EVENING. IN THE PHOENIX METRO
AREA...WINDS WILL GENERALLY GUST TO 35 MPH...THOUGH ISOLATED CELLS
WILL OCCASIONALLY PRODUCE WINDS AS HIGH AS 50 MPH.

NEXT VORT MAX WILL MOVE INTO SOUTHEASTERN CA MONDAY MORNING. SHOWERS
ARE EXPECTED TO REDEVELOP IN THE LOWER ELEVATIONS...THOUGH THEY WILL
MAINLY BE CONCENTRATED IN THE HIGHER TERRAIN SOUTH AND EAST OF
PHOENIX. WARMING ABOVE 600 MB SHOULD INHIBIT CONVECTION...HAIL WILL
AGAIN BE A POSSIBILITY ACROSS SOUTHERN GILA COUNTY.

&&

.PREVIOUS DISCUSSION...
WIDESPREAD PRECIPITATION WAS OBSERVED EARLY THIS MORNING...WITH
AMOUNTS RANGING FROM A QUARTER TO A HALF OF AN INCH IN THE PHOENIX
METRO AREA...UP TO THREE QUARTERS OF AN INCH NORTH AND EAST OF THE
VALLEY AND MORE THAN AN INCH WEST OF THE WHITE TANKS NORTHWARD
TOWARDS WICKENBURG. SNOW LEVELS HAVE DROPPED DRAMATICALLY THIS
MORNING BEHIND A WELL-DEFINED COLD FRONT...DOWN TO AROUND 3000 FEET.
SNOW SHOWERS WERE OBSERVED ACROSS NORTH SCOTTSDALE EARLIER AND
PRECIPITATION HAS RECENTLY CHANGED OVER TO SNOW AROUND GLOBE. AREA
OF BRIGHT BANDING ON THE KIWA RADAR HAS DECREASED IN SIZE AND THE
HIGHER ELEVATION SNOW IS EXPECTED TO BECOME SOMEWHAT LIGHTER IN
INTENSITY LATER THIS MORNING.

THE TROUGH ACROSS THE DESERT SOUTHWEST HAS BECOME NEGATIVELY
TILTED...WHICH PRODUCED A DIFLUENT REGION ACROSS CENTRAL AND EASTERN
AZ AND SUPPORTED THE HEAVIER PRECIPITATION. SKIES HAVE BECOME SUNNY
ACROSS SW AZ...BUT WITH 500 MB TEMPERATURES AS COLD AS -30C...THE
ATMOSPHERE WILL QUICKLY DESTABILIZE LATER THIS MORNING...MAINLY FROM
LA PAZ COUNTY EASTWARD. SCATTERED PRECIPITATION IS EXPECTED TO
REDEVELOP...ALONG WITH THE POSSIBILITY OF SMALL HAIL OR EVEN GRAUPEL
IN THE HIGHER ELEVATIONS OF THE PHOENIX METRO AREA AND POINTS NORTH
AND EAST. SOME STORMS WILL ALSO BE CAPABLE OF PRODUCING WIND GUSTS
TO 35 MPH. IN SOUTHEASTERN CA...PRECIPITATION HAS ENDED BUT THE
CONCERN WILL BE STRONG WIND GUSTS. WITH SUNNY SKIES...MIXING WILL BE
EFFICIENT AND GUSTS AS HIGH AS 50 MPH WILL BE POSSIBLE NEAR EL
CENTRO.

&&

.AVIATION...

SOUTHWEST AND SOUTH CENTRAL ARIZONA INCLUDING KPHX AND KIWA...
SCATTERED SHOWERS THIS AFTERNOON WILL BRING PERIODS OF LOWER
CIGS...POSSIBLY DOWN TO 3-5K FEET AT TIMES. A FEW SHOWERS MAY
PRODUCE VERY BRIEF MODERATE RAIN...OR EVEN AN OUTSIDE CHANCE OF VERY
SMALL HAIL. VSBYS ARE EXPECTED TO REMAIN UNRESTRICTED AT THIS
TIME...BUT THERE IS A POSSIBILITY OF LOWERING BRIEFLY TO BETWEEN
3-5 SM IF RAIN SHOWERS ARE PERSISTENT ENOUGH OVER A PARTICULAR AREA.
WINDS ARE EXPECTED TO TURN FROM A SOUTHEASTERLY DIRECTION TO MORE
SOUTHWESTERLY THIS AFTERNOON WITH GUSTS INTO THE LOW TO MID 20S AT
TIMES. ANY STRONGER SHOWERS THAT HIT KPHX OR KIWA COULD BRING A
BRIEF PERIOD OF GUSTY WINDS UP TO 30 KTS. SHOWERS WILL DIMINISH THIS
EVENING...WITH CIGS OF 6-8K FEET LIKELY REMAINING THROUGH THE
OVERNIGHT. WINDS WILL LIKELY SHIFT MORE SOUTHEASTERLY OVERNIGHT AS
WINDS SLACKEN OFF. FOR MONDAY MORNING...CUMULUS WITH BASES BETWEEN
3-5K WILL LIKELY DEVELOP DURING THE LATE MORNING INTO THE
AFTERNOON. A FEW ISOLATED SHOWERS MAY ALSO DEVELOP...BUT SHOULD
MAINLY BE CONFINED TO THE EAST VALLEY AND THE EASTERN HIGHER
TERRAIN.

SOUTHWEST AZ AND SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH...
SOUTHWESTERLY BREEZY TO WINDY CONDITIONS ARE EXPECTED THIS
AFTERNOON...WITH THE POSSIBILITY OF WINDS GUSTING TO AROUND 40 KTS
AT KIPL. STRONGER WINDS THIS AFTERNOON COULD ALSO BRING PERIODS OF
BLOWING DUST/SAND AT KIPL. ISOLATED SHOWERS SHOULD DEVELOP ACROSS
SOUTHWEST ARIZONA AND POSSIBLY AFFECT KBLH...BUT MOST OF THE SHOWER
ACTIVITY SHOULD REMAIN TO THE EAST. WEST-SOUTHWEST WINDS WILL LINGER
THROUGH THE EARLY EVENING...GRADUALLY DECREASING OVERNIGHT...WITH
SCT TO BKN MID LEVEL CLOUD DECKS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
WEAK AND LOW AMPLITUDE UPPER LEVEL RIDGE WILL DEVELOP BEHIND
MONDAY/S LOW PRESSURE SYSTEM...BRINGING IN DRYING NORTHERLY UPPER
LEVEL FLOW. TEMPERATURES WILL MAKE A SLOW RECOVERY TO NORMAL
READINGS AND MIN RH VALUES WILL ALSO DRY SLOWLY...INTO THE
TEENS...BY THE END OF THE WEEK. WINDS WILL RELAX TUESDAY...BECOMING
GENERALLY DIURNAL...AT TIMES TURNING EAST-NORTHEASTERLY...WITH LIGHT
SPEEDS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...WINTER STORM WARNING UNTIL 8 AM MST MONDAY ABOVE 5000 FEET FOR
     AZZ024.

CA...WIND ADVISORY UNTIL 8 PM PDT THIS EVENING CAZ033.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...HIRSCH
AVIATION...KUHLMAN
FIRE WEATHER...NOLTE
Hazardous weather outlook, Mar 18, 5:46 AM MST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
546 AM MST SUN MAR 18 2012

AZZ022-023-027-028-191300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
546 AM MST SUN MAR 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND EVENING. HAZARDS INCLUDE DANGEROUS LIGHTNING AND STRONG
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AZZ024-191300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
546 AM MST SUN MAR 18 2012

...WINTER STORM WARNING IN EFFECT UNTIL 8 AM MST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF MODERATE TO HEAVY SNOW WILL DEVELOP TODAY AND TONIGHT
ABOVE 3500 FEET. HAZARDS INCLUDE SLICK AND SNOW PACKED ROADS...AND
LOW VISIBILITY IN SNOW AND FOG.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MONDAY...LIGHT SNOW WILL CONTINUE MONDAY ABOVE 3000 FEET. HAZARDS
INCLUDE SLICK AND SNOW PACKED ROADS...AND LOW VISIBILITY IN SNOW AND
FOG.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 WINTER STORM WARNING THROUGH 8 AM MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Local storm report, Mar 18, 2:52 PM MST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
252 PM MST SUN MAR 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             3 WSW MESA              33.40N 111.79W
03/18/2012  E0.50 INCH       MARICOPA           AZ   COCORAHS

            SHREDDED TREE LEAVES

&&

EVENT NUMBER PSR1200051

CDEWEY
Local storm report, Mar 18, 3:02 PM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
302 PM MST SUN MAR 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             3 W APACHE JUNCTION     33.40N 111.60W
03/18/2012  E0.25 INCH       MARICOPA           AZ   NWS EMPLOYEE

&&

EVENT NUMBER PSR1200052

LEINS
Local storm report, Mar 18, 3:10 PM MST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
310 PM MST SUN MAR 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             4 ESE NEW RIVER         33.89N 112.07W
03/18/2012  E0.25 INCH       MARICOPA           AZ   AMATEUR RADIO

&&

EVENT NUMBER PSR1200053

CDEWEY
Local storm report, Mar 18, 5:41 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
541 PM MST SUN MAR 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             MARICOPA                33.06N 112.05W
03/18/2012  E0.25 INCH       PINAL              AZ   TRAINED SPOTTER

&&

EVENT NUMBER PSR1200054

LEINS
Local storm report, Mar 18, 5:49 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
549 PM MST SUN MAR 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             ANTHEM                  33.85N 112.14W
03/18/2012  E0.25 INCH       MARICOPA           AZ   TRAINED SPOTTER

&&

EVENT NUMBER PSR1200055

LEINS
Local storm report, Mar 18, 5:51 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
551 PM MST SUN MAR 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             ANTHEM                  33.85N 112.14W
03/18/2012  E0.25 INCH       MARICOPA           AZ   TRAINED SPOTTER

&&

EVENT NUMBER PSR1200056

LEINS

The radar

The Phoenix radar (KIWA), 35 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
March 18, 7:14 PM MST
Where
Maricopa County, 0.58 mi E of (Phx)sky Harbor Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
33.430, -112.010

A cold and wet Pacific upper low moved into Arizona on March 18th, and the air mass became rather unstable. Isolated thunderstorms developed during the afternoon and evening hours, and some of them produced strong gusty winds. At 714 pm, the official weather station at Phoenix Sky Harbor airport recorded a peak wind gust of 59 mph. No damage was reported at the airport due to the strong winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362011.